Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 44, NWS Wilmington, NC

April 29, 2000Brunswick County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Apr 29, 2000, 8:34 PM EDT for Brunswick County, North Carolina. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 29, 2000, 8:34 PM EDT (00:34 UTC)
Expired
Apr 29, 2000, 9:15 PM EDT
In force
41 min
Issued by
NWS Wilmington, NC
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Brunswick County, NC

What was reported inside it

TimeReportWhereRemark
Apr 29, 8:55 PM EDTHail 0.75Grissettown, NCLongwood Fire Department reported dime size hail or larger at the fire station.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.6 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2000-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 175 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2000-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
175 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1160 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KILM 300035
SVRILM
NCC019-300115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
834 PM EDT SAT APR 29 2000

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN BRUNSWICK COUNTY IN SOUTHEAST NORTH CAROLINA
  
* UNTIL 915 PM EDT

* AT 834 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL 4 MILES NORTHEAST OF
  LONGWOOD...OR ABOUT 9 MILES NORTHWEST OF SHALLOTTE...MOVING
  SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR
  LONGWOOD AT 835 PM EDT
  SHALLOTTE AT 900 PM EDT
  HOLDEN BEACH AT 920 PM EDT

3REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

LAT...LON 3417 7848 3406 7865 3371 7840 3385 7815

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 2:16 PM EDT, 6 hours 18 minutes earlier.

Area forecast discussion, Apr 29, 2:16 PM EDT, 6 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
216 PM EDT SAT APR 29 2000

88D MOSAIC SHOWS RW/TRW OVER SWRN VA/WRN NC BEING PRODUCED BY COMBO
OF COLD POOL ALOFT/AFTN HEATING/SOME MOISTURE & POSSIBLY OROGRAPHICS.
ACTIVITY PUSHING SE TOWARD CWFA BUT HEATING WILL BE ON WANE UPON
THEIR ARRIVAL. WILL ADD A SMALL POP FOR MAINLY INTERIOR SECTIONS.

H5-H7 S/WV CROSSING THE OH & TN VALLEYS WILL DROP S OF AREA TNGT.
BEST PVA/SFC CONVERGENCE PROGGED TO STAY S OF CWFA W/ JUST INCREASED
CLOUD COVER EXPECTED TO AFFECT MY AREA. BEYOND THAT... DRY NWRLY FLOW
TO SET UP W/ HI PRES SETTLING IN AT THE SFC. LO/MID-LVLS DRY W/ MOSNY
SKIES EXPECTED BY LATE SUN.

ETA T1 TEMPS A LITTLE WARMER THAN GUIDANCE W/ OVRNGT MINS NEXT COUPLE
NGTS. OTHERWISE MOS IS IN GOOD AGREEMENT & LOOKS FINE. COMBO OF
SLIGHT DOWNSLOPE/INCREASED THICKNESSES/HIGHER H8 TEMPS SPELL A
WARMUP TO START THE WORK WEEK.

EFP: MOST SIGNIFICANT UPR FEATURE AFFECTING THE AREA CONTINUES TO BE
PROGGED FOR TUE. SFC FNT SLIDES THRU W/ INCREASED MOISTURE LATE TUE
SO WILL KEEP RW/TRW MENTION IN. HI PRES PASSES WED INTO THU.

CWF: HI PRES WILL GRADUALLY BUILD OVER THE WATERS THRU THE PERIOD. N
WINDS THIS AFTN/EVE WILL BECOME NW LATER TNGT & REMAIN THERE BEFORE
BECMG MORE VRB TMRW NGT. HI SLIDES OFFSHORE MON TURNING WINDS TO SW.
GRAD WILL TIGHTEN BY LATE AFTN BUT WILL KEEP SPEEDS BELOW SCA
CRITERIA.

PRELIMINARY CCF:
ILM UU 050/078 052/081 056 100
FLO UU 049/080 050/084 054 200
MYR UU 051/078 053/078 057 100

.ILM...NONE.

LGE

Nearby

Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.